Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 36, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 25, 2018, 5:15 PM EDT for Charleston County, Colleton County, Dorchester County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2018, 5:15 PM EDT (21:15 UTC)
- Expired
- Jun 25, 2018, 5:46 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Charleston County, SC, Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 66 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 5:20 PM EDT | TSTM WND DMG | 5 Nnw Jacksonboro, SC | TREES REPORTED DOWN ON JACKSONBORO ROAD BETWEEN ROUND O ROAD AND PARKERS FERRY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
031 WUUS52 KCHS 252115 SVRCHS SCC019-029-035-252215- /O.NEW.KCHS.SV.W.0036.180625T2115Z-180625T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Charleston SC 515 PM EDT MON JUN 25 2018 The National Weather Service in Charleston has issued a * Severe Thunderstorm Warning for portions of... Charleston County in southeastern South Carolina... Colleton County in southeastern South Carolina... Dorchester County in southeastern South Carolina... * Until 615 PM EDT. * At 515 PM EDT, a severe thunderstorm was located 11 miles southeast of Walterboro, moving east at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. * Locations impacted include... Charleston, North Charleston, Middleton Place, Magnolia Gardens, I-26/I-526 Interchange, Archdale, Hollywood and Ravenel. This warning includes... I-26 between mile markers 213 and 216. I-526 between mile markers 11 and 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Report damage directly to the Charleston National Weather Service at 1-888-383-2024 when it is safe to do so. && LAT...LON 3267 8059 3294 8051 3289 7998 3261 8006 TIME...MOT...LOC 2115Z 258DEG 9KT 3283 8049 HAIL...0.75IN WIND...60MPH $$
1 follow-up statement
793
WWUS52 KCHS 252146
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
546 PM EDT MON JUN 25 2018
SCC019-029-035-252156-
/O.CAN.KCHS.SV.W.0036.000000T0000Z-180625T2215Z/
Charleston SC-Colleton SC-Dorchester SC-
546 PM EDT MON JUN 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON...COLLETON AND
DORCHESTER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.
LAT...LON 3267 8059 3294 8051 3289 7998 3261 8006
TIME...MOT...LOC 2141Z 258DEG 9KT 3285 8040
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:48 PM EDT, 27 minutes earlier.
Area forecast discussion, Jun 25, 4:48 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
448 PM EDT Mon Jun 25 2018
.SYNOPSIS...
A cold front will slowly slide over the Coastal Plain of South
Carolina and Georgia by Tuesday afternoon. The rest of the week
is expected to see high pressure inland with broad low pressure
along the coast.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Numerous outflow collisions along the sea breeze has focused
activity along/east of I-95. Have adjusted pops and other
gridded elements to reflect going trends. H3R still suggesting
the I-26 corridor could get raked by the tail end of the MCS
currently organizing upstream.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Tuesday: A shallow H5 shortwave trough is forecast to ripple
across the Coastal Plain of the Carolinas and Georgia Tuesday
afternoon. At the sfc, broad low pressure is expected to develop
along the Carolina coast as a ridge builds SW across the
foothills. This pattern should support SE winds across the CWA,
likely supporting a early to mid sea breeze across the coastal
counties. Scattered thunderstorms are forecast to develop along
the sea breeze during the afternoon hours. However, scattered to
numerous thunderstorms are forecast to develop over the
foothills during the mid to late afternoon. Once these storms
develop, they should track SE across the Midlands during the
late afternoon/early evening. The combination of a convective
driven cold pool and weak cold front should yield a well
developed line of thunderstorms. I will forecast PoPs to range
from likely across the SC Lowcountry to solid chc across SE GA.
These storms are expected to develop into a linear cluster,
possibly yielding damaging wind gusts. Highs are forecast to
range from the upper 80s across the northern CHS Tri-County to
the mid 90s within the Altamaha basin.
Wednesday: H5 ridge is forecast to begin to build across SE GA,
reaching 590 DM. To the north, zonal flow should develop across
SC as a broad mid level trough ripples over the southern
Appalachians. Forecast soundings indicate that a subsidence
inversion centered around H9 will slowly weaken through the
afternoon. It appears that scattered storms will develop along
and ahead of a sea breeze, supporting 30-40 PoPs. Using a blend
of MOS, high temperatures should generally range between 90-94.
Thursday: Mid level trough is expected to slide east as ridging
build across the Mississippi River Valley. Flow in the wake of
the trough should turn from the NW, resulting in downslope flow.
The combination of the NW winds and weakness in the mid levels
should yield a lee trough at the sfc. Dewpoints should pool in
the mid 70s across the CWA. High temps are expected to reach the
mid 90s with the downslope H85 winds, yielding Heat Index
values around 105. Some relief from the heat may occur under and
around scattered afternoon and evening thunderstorms.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Guidance indicates that a large H5 ridge will build across the East
Coast of the US through the medium range. However, the GFS and ECMWF
does show a weakness in the ridge across the Deep South, leaving a
large area of deep moisture. Temperatures may range in the mid 90s
on Friday, then should favor near normal values through the rest of
the period. I will forecast diurnal scattered thunderstorms each day.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
KCHS: An area of showers/tstms are expected to approach from the
NW this afternoon and impact the terminal closer to sunset. Will
carry TEMPO from 00-02z for MVFR conditions. Lower conditions
are possible depending on how convection evolves. Gusty winds
are likely likely along with cloud-to-ground lightning. The risk
for tstms should end by mid-evening.
KSAV: Risk for tstm impacts will occur late afternoon as
activity fires along and ahead of the sea breeze. Impact period
looks to be 20-22z with tstms remaining in the vicinity.
Activity should push west/diminish by sunset. Gusty winds and
cloud-to-ground lightning are likely. Will carry TEMPO MVFR
conditions although lower conditions will be possible in pockets
of heavier rainfall.
Extended Aviation Outlook: Thunderstorm impacts likely Tuesday and
Tuesday night, especially at KCHS. Otherwise mainly typical
afternoon/evening thunderstorm chances.
&&
.MARINE...
Tonight: Mariners should remain alert for possible Special
Marine Warning this evening as the tail end of a MCS moves
across the northern waters. Otherwise, south to southwest winds
will continue with speeds 15 kt or less with seas 2-3 ft.
Tuesday through Saturday: Weak pressure gradient will support winds
generally between 5-10 kts. Wave heights are forecast to range
between 1-2 ft within 10 NM to 2-3 ft beyond 10 NM.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 6 PM EDT this evening for GAZ087-088-
099>101-114>119-137>141.
SC...Heat Advisory until 6 PM EDT this evening for SCZ040-042>045-
047>052.
MARINE...None.
&&Hazardous weather outlook, Jun 25, 10:44 AM EDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1044 AM EDT Mon Jun 25 2018 GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-051-261445- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Jasper-Beaufort-Coastal Jasper- 1044 AM EDT Mon Jun 25 2018 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorms: Scattered showers and thunderstorms will develop ahead of the sea breeze this afternoon. A few of these thunderstorms will be capable of producing damaging winds and considerable cloud to ground lightning. The risk for severe thunderstorms will be greatest between 2 pm and 8 pm. Residents and visitors to the area should remain weather aware today. Be prepared to take action should threatening weather approach or if a warning is issued for your area. Stay tuned to NOAA Weather Radio, TV or your local news source the latest updates from the National Weather Service. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Excessive Heat: The combination of temperatures and humidity could lead to heat indices reaching 105 degrees or higher starting Thursday. Thus, Heat Advisories will be possible. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ352-354-374-261445- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM- 1044 AM EDT Mon Jun 25 2018 ...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Severe Thunderstorms: Scattered showers and thunderstorms will develop ahead of the sea breeze this afternoon. A few of these thunderstorms will be capable of producing damaging winds and considerable cloud to ground lightning. The risk for severe thunderstorms will be greatest between 2 pm and 8 pm. Residents and visitors to the area should remain weather aware today. Be prepared to take action should threatening weather approach or if a warning is issued for your area. Stay tuned to NOAA Weather Radio, TV or your local news source the latest updates from the National Weather Service. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. SCZ043>045-049-050-052-261445- Inland Colleton-Dorchester-Inland Berkeley-Coastal Colleton- Charleston-Tidal Berkeley- 1044 AM EDT Mon Jun 25 2018 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorms: Scattered to numerous showers and thunderstorms will develop ahead of a cold front late this afternoon and move into the Interstate 26 corridor, including the Charleston Metro Area, this evening. Damaging winds and prolific cloud to ground lightning will be possible with these thunderstorms. The risk for severe thunderstorms will be the greatest between 4 pm and 10 pm. Residents and visitors to the area should remain weather aware today. Be prepared to take action should threatening weather approach or if a warning is issued for your area. Stay tuned to NOAA Weather Radio, TV or your local news source the latest updates from the National Weather Service. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Excessive Heat: The combination of temperatures and humidity could lead to heat indices reaching 105 degrees or higher starting Thursday. Thus, Heat Advisories will be possible. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ330-350-261445- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- 1044 AM EDT Mon Jun 25 2018 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Severe Thunderstorms: Scattered to numerous showers and thunderstorms will develop ahead of a cold front late this afternoon and move into the Interstate 26 corridor, including the Charleston Metro Area, this evening. Damaging winds and prolific cloud to ground lightning will be possible with these thunderstorms. The risk for severe thunderstorms will be the greatest between 4 pm and 10 pm. Residents and visitors to the area should remain weather aware today. Be prepared to take action should threatening weather approach or if a warning is issued for your area. Stay tuned to NOAA Weather Radio, TV or your local news source the latest updates from the National Weather Service. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024.
In the hours before
Local storm report, Jun 25, 4:33 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
433 PM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 2 E PRITCHARDVILLE 32.23N 80.93W
06/25/2018 BEAUFORT SC 911 CALL CENTER
TREE REPORTED DOWN ON ROSE DHU CREEK PLANTATION.
&&
EVENT NUMBER CHS1800486
JMCLocal storm report, Jun 25, 4:36 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 NNE PRITCHARDVILLE 32.27N 80.96W
06/25/2018 E0.75 INCH BEAUFORT SC EMERGENCY MNGR
DIME-SIZED HAIL FELL FOR ABOUT 10 TO 15 SECONDS NEAR
THE INTERSECTION OF HIGHWAY 170 AND BLUFFTON PARKWAY.
&&
EVENT NUMBER CHS1800487
JMCSpecial weather statement, Jun 25, 5:02 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
502 PM EDT MON JUN 25 2018
SCZ050-252130-
Charleston-
502 PM EDT MON JUN 25 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...
At 502 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bears Bluff, or 10 miles north of Edisto
Beach, moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hollywood, Ravenel, Seabrook Island, Kiawah Island, Meggett,
Rockville, Yonges Island and Adams Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3257 8011 3256 8041 3257 8040 3259 8040
3261 8039 3262 8040 3261 8042 3263 8043
3263 8041 3265 8039 3266 8041 3270 8041
3271 8043 3280 8017
TIME...MOT...LOC 2102Z 258DEG 10KT 3264 8035Local storm report, Jun 25, 5:03 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
503 PM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG GIVHANS 33.01N 80.34W
06/25/2018 DORCHESTER SC 911 CALL CENTER
TREES REPORTED DOWN NEAR THE INTERSECTION OF HIGHWAY 61
WITH HIGHWAY 27.
&&
EVENT NUMBER CHS1800488
JMCLocal storm report, Jun 25, 5:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
508 PM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG 3 S RIDGEVILLE 33.05N 80.32W
06/25/2018 DORCHESTER SC LAW ENFORCEMENT
TREE REPORTED DOWN NEAR THE INTERSECTION OF HIGHWAY 27
WITH BRIDLEWOOD FARMS PARKWAY.
&&
EVENT NUMBER CHS1800489
JMCLocal storm report, Jun 25, 5:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
512 PM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 1 NNW KNIGHTSVILLE 33.02N 80.24W
06/25/2018 DORCHESTER SC LAW ENFORCEMENT
TREE REPORTED DOWN NEAR THE INTERSECTION OF BUTTERNUT
ROAD WITH ORANGEBURG ROAD.
&&
EVENT NUMBER CHS1800490
JMCThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:38 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 52 min |
| Jun 24, 10:06 PM EDT | Special Weather Statement | CHS | Allendale, Dorchester | 39 min |
| Jun 24, 10:37 PM EDT | Special Weather Statement | CHS | Berkeley, Dorchester | 38 min |
| Jun 24, 10:50 PM EDT | Special Weather Statement | CHS | Allendale | 40 min |
| Jun 24, 10:58 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Hampton | 62 min |
| Jun 24, 11:08 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Dorchester, Hampton, Jasper | 52 min |
| Jun 24, 11:16 PM EDT | Special Marine Warning | CHS | 89 min | |
| Jun 24, 11:58 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Beaufort, Colleton, Hampton, Jasper | 62 min |
| Jun 25, 12:44 AM EDT | Special Marine Warning | CHS | 91 min | |
| Jun 25, 12:58 AM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Jasper | 62 min |
| Jun 25, 1:04 AM EDT | Special Weather Statement | CHS | Charleston | 41 min |
| Jun 25, 2:07 AM EDT | Special Marine Warning | CHS | 113 min | |
| Jun 25, 3:34 AM EDT | Heat Advisory | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 13 hr |
| Jun 25, 3:18 PM EDT | Special Weather Statement | CHS | Colleton | 27 min |
| Jun 25, 3:45 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 60 min |
| Jun 25, 4:14 PM EDT | Special Weather Statement | CHS | Dorchester | 31 min |
| Jun 25, 4:38 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 51 min |
| Jun 25, 4:55 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 32 min |
| Jun 25, 5:02 PM EDT | Special Weather Statement | CHS | Charleston | 28 min |
| Jun 25, 5:57 PM EDT | Special Weather Statement | CHS | Colleton | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.